Please confirm that an ethics committee approval has been applied for or granted: Not relevant (see information at the bottom of this page)
Background and Aims Hiccups, which can be quite debilitating, have been reported after interventional pain procedures (IPPs); however, the association between the two remains unexplored.
Methods A comprehensive search was carried out in PubMed, Cochrane, Ovid, and DOAJ to identify case reports and case series reporting the occurrence of hiccups after IPPs since inception to May 27, 2023. Two reviewers parallelly screened the studies using predetermined inclusion and exclusion criteria. After quality assessment, a standardised template was used to extract data from each study, including study characteristics and type of IPP; approach, region, and drugs used in the procedure; management details; and outcome. A descriptive analysis of the extracted data was then carried out. Chi-square tests of association and Fisher’s exact tests were conducted where appropriate.
Results 147 articles were screened, out of which 130 were excluded, and thus, a total of 17 articles containing 24 case studies were finally included in the review (figure 1). Among the various IPPs, epidural injections were responsible for the highest number, i.e., 18 (75%) cases of hiccups, 10 (55%) of which were given in the lumbar region. A combination of steroids with local anaesthetics was the most frequent culprit leading to hiccups, wherein betamethasone and dexamethasone, and lidocaine and bupivacaine were the most common steroids and local anaesthetics, respectively (figures 2 and 3). Two-thirds of the cases required pharmacotherapy for the resolution of the hiccups.
Conclusions Hiccups should be acknowledged as an adverse effect following IPPs, requiring the formulation of a protocol for their management.